Kansas, 2008

Hail in Kansas, July 25, 2008

July 25, 2008 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced marginally severe hail in Clark county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced marginally severe hail in Clark county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:17 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 2:17 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT FRI JUL 25 2008

.DISCUSSION...

DAYS 1-2...
SCATTERED STORMS CONTINUING EARLY THIS AFTERNOON ALONG AND SOUTHEAST
OF ROUGHLY A HYS TO GCK LINE. THIS AREA OF CONVECTION IS
ASSOCIATED WITH A WEAK UPPER LVL TROF WHICH WAS WORKING ITS WAY
SOUTHEAST ACROSS SW KS TODAY. UNTIL THIS SYSTEM EXITS THE CWA
LATER THIS EVENING WILL BE KEEPING THE MENTION OF PCPN IN THE
FORECAST. AT THIS TIME THE BETTER CHANCE FOR PCPN LOOKS TO BE
EAST OF DDC WHERE BETTER MOISTURE IS PRESENT AND THIS AREA IS
AHEAD OF THE UPPER TROF. ONCE THESE STORMS END THE FOCUS FOR MORE TSRA
WILL SHIFT TO OUR NORTHWEST AS AN UPPER LVL TROF MOVES INTO NE CO
LATER THIS EVENING. AS THIS SYSTEM ENCOUNTERS SOME UPSLOPE FLOW
AND MOISTURE POOLING NORTH OF OUR FRONT SCATTERED STORMS WILL BE
POSSIBLE. AS THESE STORMS DEVELOP THEY WILL BEGIN TO TRACK
SOUTHEAST. THE AREA MOST LIKELY TO SEE SOME PCPN FOR OUR CWA WILL
BE IN OUR NORTHERN CWA WHERE A 925-85H THTA-E RIDGE AXIS IS
PROGGED BETTER 85H WAA NORTH OF OUR FRONT WILL BE OVERNIGHT.

ALL MODELS STILL AGREE THAT ANOTHER UPPER LVL S/W TROF WILL MOVE
INTO NW KS BY LATE SATURDAY. DUE TO SOME FEED BACK ISSUES IT
DIFFICULT TO PINPOINT EXACTLY WHERE AND WHEN THE BETTER CHANCES OF
PCPN WILL BE. AT THIS TIME GIVEN THIS UNCERTAINTY IT LOOKS LIKE
THE CURRENT FORECAST HAS A GOOD HANDLE ON PCPN CHANCES SAT EVENING
SO WILL STAY CLOSE TO PREVIOUS FORECAST.

AS FOR TEMPERATURES THE 85H TEMP AND MODEL SOUNDINGS FROM BOTH
THE NAM AND GFS SUPPORT A HOT WEEKEND. MIX DOWN TEMPS YIELDING
HIGHS SIMILAR TO THE PAST FEW DAYS. ONLY FLY IN THE OINTMENT WILL
BE CLOUD COVER. AT THIS TIME THE GREATEST CHANCE FOR CLOUDS
HOLDING DOWN TEMPERATURES WILL BE IN THE NORTH SO WILL LEAVE
FORECAST AS IS HERE WITH MID 90S ON SATURDAY BUT DID RAISE TEMPS
UP A FEW DEGREES ELSEWHERE OVER THE WEEKEND END PERIOD.

DAYS 3-7...
CHALLENGES IN THE EXTENDED PERIOD ARE MANY. A MINOR SHIFT IN THE
POSITION IN THE MID LEVEL RIDGE WOULD RESULT IN A HUGE DIFFERENCE
IN SENSIBLE WEATHER IN THE CENTRAL HIGH PLAINS. MOST NOTABLY IS
WHERE WILL THE REMNANTS OF DOLLY END UP? THE LATEST CANADIAN AND
ALSO THE LATEST ECMWF ARE THE MOST AGGRESSIVE IN KEEPING A DECENT
CIRCULATION AS IT MOVES INTO WESTERN KANSAS BY THE FIRST OF THE
WEEK (UP AND OVER THE RIDGE). EVEN WITHOUT DOLLY, THERE IS ANOTHER
CIRCULATION IN THE MID LEVEL FLOW MOVING UP THE BACKSIDE OF THE
RIDGE. AS OF MID AFTERNOON THIS FEATURE WAS OVER EXTREME SOUTHWEST
ARIZONA. THIS FEATURE COULD ALSO IMPACT MY AREA DURING THE FIRST
OF THE WEEK. I HAVE ABSOLUTELY NO CONFIDENCE IN THE EVENTUAL
OUTCOME AS FAR AS TIMING. BUT IT WOULD SEEM LIKELY THAT LEAST PART
OF MY CWA WILL HAVE INCREASED CHANCES OF TSRA EARLY NEXT WEEK. IN
LIEU OF ADJUSTING POPS FOR AN UNKNOWN OCCURRENCE (TIMING AND
LOCATION), I CHOSE TO BASICALLY LEAVE THE GRIDDED FORECAST AS IS.
BUT AS WE GET CLOSER, THE FORECAST WILL NEED ADJUSTING.
TEMPERATURES WILL REMAIN SEASONAL BUT DAILY READINGS WILL BE
ALTERED BY CLOUD COVER.

&&

.AVIATION...
ISOLATED TO SCATTERED TSRA WILL BE IN THE VICINITY THROUGH EARLY
EVENING ALTHOUGH THE MOST CONCENTRATED AREA OF ACTIVITY WILL BE
FROM GREENSBURG SOUTHEAST TO NEAR MEDICINE LODGE.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 100  72 101 /  10  20  20  10
GCK  70  98  70 100 /  10  30  30  10
EHA  69  99  70  99 /  10   0   0  10
LBL  70 100  70 102 /  10   0   0  10
HYS  71  96  70 100 /  20  30  30  10
P28  74 102  75 105 /  30   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/07/07
Hazardous weather outlook, Jul 25, 2:17 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT FRI JUL 25 2008

KSZ030-031-043>046-061>066-074>079-084>087-262030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-
STEVENS-SEWARD-MEADE-
317 PM CDT FRI JUL 25 2008 /217 PM MDT FRI JUL 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY INTO THURSDAY.
THESE STORMS WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ080-081-088>090-262030-
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
317 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY THIS
EVENING. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE SOME
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS UP TO
50 MPH AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY INTO THURSDAY.
THESE STORMS WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Jul 25, 3:23 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT FRI JUL 25 2008

KSZ078-088-252215-
CLARK-FORD-
423 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND FORD COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARK STATE LAKE...MOVING NORTH AT 17 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3759 9981 3754 9955 3730 9971 3736 9989
TIME...MOT...LOC 2123Z 200DEG 15KT 3739 9978

RITTERLING
Special weather statement, Jul 25, 4:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT FRI JUL 25 2008

KSZ088-252300-
CLARK-
517 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MINNEOLA...MOVING NORTHEAST AT
17 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN CLARK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3746 10001 3746 9966 3724 9995 3728 10008
TIME...MOT...LOC 2217Z 207DEG 15KT 3734 9997

RITTERLING

The radar

The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
July 25, 4:20 PM CST
Where
Clark County, 6.24 mi S of Minneola
Measured
0.88 in hail
Reported by
Public
Coordinates
37.340, -99.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127949.